Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 164, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 11, 2002, 6:14 PM CDT for Dallam County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2002, 6:14 PM CDT (23:14 UTC)
- Expired
- Aug 11, 2002, 7:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Dallam County, TX
The radar
The Amarillo radar (KAMA), 159 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS54 KAMA 112314 SVRAMA TXC111-120015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 613 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DALLAM COUNTY IN THE TEXAS PANHANDLE * UNTIL 715 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF TEXLINE...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... WARE AND TEXLINE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3649 10303 3607 10303 3607 10258 3648 10257
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:24 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 11, 2:24 PM CDT, 3 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 224 PM CDT SUN AUG 11 2002 STRONG FALL-LIKE COLD FRONT LIES FROM CENTRAL NODAK TO NORTHWEST SODAK BACK INTO NORTHEAST WYOMING. THIS FRONT IS EXPECTED TO BE NEAR THE OKLAHOMA STATE LINE BY LATE IN THE AFTERNOON MONDAY. WE WILL STICK FAIRLY CLOSE TO THE AVN HANDLING OF IT. MOISTURE SHOULD INCREASE ALONG THE FRONT AND WITH TEMPERATURES IN THE 90S ACROSS THE PANHANDLES MONDAY...INSTABILITY ALONG THE FRONT SHOULD NOT BE A PROBLEM. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND THEN THEY SHOULD EXPAND AND TRACK SOUTH ACROSS THE PANHANDLES MONDAY NIGHT. THIS LOOKS LIKE WHAT HAPPENED LAST FRIDAY NIGHT...EXCEPT THE PANHANDLES WILL BE CLOSER TO THE BASE OF THE UPPER TROUGH WHICH WILL BE CENTERED IN SOUTHERN MANITOBA. THE ONE MINOR PROBLEM WITH THIS SITUATION AS IT COMPARES TO LAST FRIDAY NIGHT IS THAT THE DRY AIR IN EASTERN COLORADO AND EASTERN NEW MEXICO COULD GET PUSHED FURTHER EAST SINCE THIS UPPER TROUGH WILL BE SLIGHTLY POSITIVELY TILTED. BUT THIS IS STILL SUMMER IN THE PANHANDLES...SO WILL GO WITH THE NOTION THAT THE MOISTURE WILL HOLD IN ACROSS THE AREA AND KEEP THE POPS HIGH. FRONT SHOULD PUSH THROUGH QUICKLY MONDAY NIGHT. THIS COULD DAMPER OUR CHANCES FOR PRECIP ON TUESDAY...BUT WILL NOT LOWER POPS NOW SINCE IT DEPENDS ON THE TIMING OF THE FRONT AND ANY LEFT OVER OUTFLOW BOUNDARIES. UPPER RIDGE STARTS TO FLATTEN OUT ACROSS THE LOWER 48 AND HEIGHTS START TO RISE ON WEDNESDAY BEHIND THIS CURRENT SHORT WAVE. WILL KEEP THE FORECAST DRY THROUGH NEXT SUNDAY AS THE UPPER RIDGE HOLDS TOUGH OVER THE SOUTHERN HALF OF THE U.S. A FEW NUMBERS TO PONDER: AMARILLO 67 95 61 74 / 00 00 50 50 BEAVER 68 98 64 72 / 00 20 60 50 BOISE CITY 64 92 59 70 / 00 20 50 50 BORGER 68 96 62 72 / 00 00 50 50 BOYS RANCH 64 94 60 72 / 00 00 50 50 CANYON 67 95 60 75 / 00 00 50 50 CLARENDON 68 97 68 76 / 00 00 50 60 DALHART 64 92 59 70 / 00 20 50 50 GUYMON 66 94 59 71 / 00 20 60 50 HEREFORD 67 95 63 74 / 00 00 50 50 LIPSCOMB 69 98 64 72 / 00 20 60 50 PAMPA 68 97 65 73 / 00 00 50 60 SHAMROCK 69 97 69 78 / 00 00 50 60 WELLINGTON 71 97 69 81 / 00 00 50 60 .AMA... TX...NONE. OK...NONE. GOEHRING
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.